Nebraska, 2021

Flash Flood and Hail in Nebraska, August 22 to 23, 2021

August 22 to 23, 2021 · NWS GID · 19 events in 5 counties and zones

Between the late afternoon of Sunday the 22nd and sunrise on Monday the 23rd, primarily some southern-southwestern counties in South Central Nebraska (along with briefly a few northwestern ones) endured an active episode of strong to severe thunderstorms. resulting from the highest official/measured short-fuse rain totals of the 2021 convective season within the 24-county local area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
$6.3 million
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Between the late afternoon of Sunday the 22nd and sunrise on Monday the 23rd, primarily some southern-southwestern counties in South Central Nebraska (along with briefly a few northwestern ones) endured an active episode of strong to severe thunderstorms. Within the hardest-hit southern counties (mainly Furnas/Harlan/Franklin) there were several instances of not only severe-criteria wind/hail but also narrow swaths of very heavy rain and localized flash flooding...resulting from the highest official/measured short-fuse rain totals of the 2021 convective season within the 24-county local area. On the hail/wind side of things, a few of the more notable reports (all occurring between 5:30-11:30 p.m. CDT) included: golf ball size hail in rural northwestern Buffalo County; ping pong ball size stones near Wilsonville; several instances of estimated or measured gusts of 60-70 MPH within Furnas/Harlan counties (including a few downed trees in towns such as Alma/Orleans). However, for parts of primarily Furnas, Harlan, Franklin and Webster counties, this event's signature calling card was heavy rain and localized flooding. While the majority of those four counties received modest amounts of no more than 1-2 inches, significant training of storms dumped notably higher totals between 3-7+ in narrow swaths over the course of 6-8 hours. The most significant of these heavy rain bullseyes focused along/near the Highway 136 corridor between Orleans and Oxford, where 5-7+ was common, including an unofficial automated sensor that tallied 7.13 and nearby CoCoRaHS reports of 6.22 and 6.16. Although ground-truth reports of impactful flooding/flash flooding were sparse, a resident six miles north-northwest of Orleans confirmed that School Creek spilled out of its banks overnight, inundating a nearby gravel road for several hours and encroaching within 50 feet of his home. Despite this concentrated batch of very heavy rain falling directly onto the Republican River basin, there was no firm evidence that the Republican itself flooded before excess water flushed out into Harlan County Lake. Outside of this most notable heavy rain bullseye, other impressive area rain totals included 4.76 in Alma and 3.90 near Franklin.

Breaking down event evolution/timing within South Central Nebraska: things got underway between 5-6 p.m. CDT as a large severe storm infiltrated southern Furnas County after initiating a bit earlier just west of the local area. During the same hour, another severe cell fired up slightly to its east over the Furnas/Harlan County line. Between 6-7 p.m. CDT these two storms merged over Harlan County before drifting slowly east across southern Franklin/Webster counties between 7-9 p.m. CDT. Meanwhile, during this same 7-9 p.m. CDT time frame but roughly 50-80 miles to the north-northeast, a separate area of scattered strong to severe activity briefly blossomed, primarily affecting parts of Buffalo, Sherman and Howard counties (and yielding a few hail reports) before fading away. Getting back to the original southern convection, the main concerns gradually transitioned from hail/wind to hydro/flooding between 9 p.m. and midnight CDT as a persistent, west-east oriented corridor of cell training focused along a line from Furnas through Webster counties (likely as a strengthening low level jet impinged upon the outflow/cold pool trailing from the earlier-evening storms). By midnight CDT this west-east corridor of training convection had thankfully lifted slightly north of its original position (more so along a line from Gosper through Kearney counties), ending the heavy rain threat for the night in the aforementioned places that had already been swamped with impressive amounts. Post-midnight, storms continued to percolate within portions of primarily Gosper/Phelps/Kearney/Webster/Nuckolls counties for a few to several more hours, but this activity was less intense and a bit more transient than the earlier round, keeping heavy rain and flooding concerns in check. By 5 a.m. CDT, the areal coverage of activity within southern local counties had waned considerably, with the last strong storm of the night affecting Nuckolls County before mostly-dissipating by sunrise. In the mid-upper levels, South Central Nebraska received a glancing blow of lift from a compact-but-potent shortwave trough swinging east-northeast from the Dakotas toward northern MN/southern Canada during the afternoon-evening. At the surface, the local area resided within a broad warm sector, slightly east-southeast of a weak cold front stalling out over western/north central Nebraska, and hundreds of miles south of a strong low pressure system (around 998 millibars) centered over southern Manitoba during the evening-overnight. Closer to home, the late afternoon initiation of robust storms near the Furnas County area was likely aided by modest moisture convergence focused slightly northeast of a secondary/weaker surface low (around 1004 millibars) along the CO/KS border. All in all, the mesoscale environment proved rather supportive of severe storms and transient supercell structures, with late afternoon parameters featuring 2000-3000 J/kg mixed layer CAPE and around 40 knots of deep-layer wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 22, 2:06 PM CST, 1 hour 54 minutes earlier.

Area forecast discussion, Aug 22, 2:06 PM CST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
306 PM CDT Sun Aug 22 2021

.DISCUSSION...(This evening through Sunday)
Issued at 305 PM CDT Sun Aug 22 2021

As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower
level stratus deck breaking up over the northern portions of the
CWA. Under this cloud deck temperatures are struggling to reach 80
degrees. Clear areas are currently into the mid 80s across south
central NE, and mid 90s in KS. Breezy southerly flow at the sfc
today thanks to a tightening sfc pressure gradient from being wedged
between an approaching sfc low to the northwest and the departed
sfc high to the northeast. The main focus of the forecast is the
severe weather potential this evening and tonight, as well as the
heat the next two days. Then in the extended there are plenty of
off and on chances for more showers and thunderstorms and warmer
than average temps continue.

PoPs and the severe weather threat tonight:

Ahead of an upper level trof a sfc low is set to move across the
Northern Plains later this afternoon. This will push a weak cold
front through the area that will then stall around the state line
later tonight.

This looks to be one of those situations where development of
convection will be rather isolated in nature, but what does develop
has the chance of quickly going severe. The atmosphere is rather
primed for severe weather (though there is a slight cap in place,
but the frontal boundary should help with that). Most of our CAPE is
coming from daytime heating today, with most models showing around
2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low
and midlevel lapse rates look fairly steep, and there is decent low
level curvature to the hodograph. This is certainly supportive of
supercell development with large hail, damaging winds, and
potentially an isolated tornado. Models generally agree that the
main timing is between 7pm and 1am, though we could still see a few
isolated storms outside this time period. With regards to location,
there is disagreement amongst models. The HRRR and the NAMNEST both
keep things a little farther south, around the state line, sweeping
across from west to east. The RAP shows development over the western
CWA that sort of stalls out and dies then redevelops with the LLJ
later tonight over the far eastern CWA. The EC and the GFS keep
storms focused around the I-80 corridor sweeping from west to east.
Even this close in time there is still too much uncertainty as to
how exactly this will play out later.

The remainder of the forecast is characterized by southwest flow
aloft, broad upper level high pressure to our south, and periodic
small waves pushing through that bring off and on chances for
showers and thunderstorms. Tomorrow and Tuesday look to be
uncomfortably hot, with highs well into the 90s and heat indices
from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave
moves through and could help to spur some late afternoon to early
evening showers and storms, a few of which could be strong to
severe. Tuesday afternoon another quick shortwave moves through
along with a sfc cold front which could bring some showers and
storms to the eastern most portions of the CWA Tuesday evening.
Beyond Tuesday temperatures come down only slightly, still
remaining in the upper 80s and low to mid 90s. Several more
perturbations in the flow make their way across the area and bring
more off and on chances for rain to the forecast throughout the
week. On Thursday a broad upper level trof moves over the NW CONUS
and then gradually lifts over Canada on Friday, but a second and
more energized trof forms right on its heels and could be
something to watch in future forecasts.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday)
Issued at 1215 PM CDT Sun Aug 22 2021

VFR conditions expected over the next 24 hrs. Breezy southerly
winds today with gusts to around 20-25 kts at times. Later this
afternoon and evening chances for isolated thunderstorms increase
as a weak frontal boundary slides through the area. Pinpointing
the location of these storms is still difficult at this time,
though they could very well affect the terminals. Also expecting a little
bit of LLWS around midnight local time tonight.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 2:14 PM CST, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
314 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
314 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this evening and overnight. There
is a slight risk for severe storms. The main threats will be hail
to the size of golf balls and wind gusts to around 60 mph. An
isolated tornado is also possible.

Heat index values this afternoon will be around 100 degrees for
portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed after 5 PM. Reports of any hail, wind
damage, and funnel clouds are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind, 5 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Harlan

When
August 22, 4:00 PM CST to 11:00 PM CST
Where
Harlan County, 6 mi ESE of Oxford
Reported by
Mesonet
Coordinates
40.217, -99.525

An unofficial personal weather station measured 7.13 of rain between 5 p.m. and midnight CDT.

Heavy Rain, Harlan

When
August 22, 4:00 PM CST to 11:00 PM CST
Where
Harlan County, 6 mi WNW of Orleans
Reported by
CoCoRaHS
Coordinates
40.163, -99.555

A CoCoRaHS observer measured 6.22 of rain between 5 p.m. and midnight CDT.

Heavy Rain, Harlan

When
August 22, 4:00 PM CST to 11:00 PM CST
Where
Harlan County, 5 mi NE of Stamford
Reported by
CoCoRaHS
Coordinates
40.181, -99.513

A CoCoRaHS observer measured 6.16 of rain between 5 p.m. and midnight CDT.

Heavy Rain, Harlan

When
August 22, 4:00 PM CST to 11:00 PM CST
Where
Harlan County, Alma
Reported by
Mesonet
Coordinates
40.100, -99.350

An unofficial personal weather station measured 4.76 of rain between 5 p.m. and midnight CDT.

Hail, Furnas

When
August 22, 4:46 PM CST
Where
Furnas County, 4.92 mi SSE of Hollinger
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.110, -99.650

Hail, Furnas

When
August 22, 4:50 PM CST
Where
Furnas County, 2.96 mi SSE of Wilsonville
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
40.080, -100.100

Thunderstorm Wind, Furnas

When
August 22, 4:57 PM CST to 5:00 PM CST
Where
Furnas County, 0.53 mi W of Hendley to 3.46 mi WSW of Beaver City
Measured
62 kt (71 mph) measured gust
Property damage
$150,000
Crop damage
$3.0 million
Reported by
Storm Chaser
Coordinates
40.130, -99.980

A handheld anemometer measured gusts of 68 and 71 MPH approximately one mile southwest of Hendley. A trained spotter located four miles west of Beaver City estimated wind gusts near 65 MPH.

Heavy Rain, Franklin

When
August 22, 5:00 PM CST to 11:00 PM CST
Where
Franklin County, 1.5 mi ENE of Franklin
Reported by
CoCoRaHS
Coordinates
40.108, -98.924

A CoCoRaHS observer measured 3.90 of rain between 6 p.m. and midnight CDT.

Hail, Furnas

When
August 22, 5:04 PM CST
Where
Furnas County, 7.52 mi SE of Hendley
Measured
1 in hail
Reported by
County Official
Coordinates
40.040, -99.890

Hail, Furnas

When
August 22, 5:31 PM CST
Where
Furnas County, 4.92 mi SSE of Hollinger
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.110, -99.650

Thunderstorm Wind, Harlan

When
August 22, 5:35 PM CST
Where
Harlan County, 5 mi NE of Stamford
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.181, -99.513

A wind gust of 65 MPH was recorded by a mesonet station located five miles northeast of Stamford.

Thunderstorm Wind, Harlan

When
August 22, 5:38 PM CST
Where
Harlan County, Orleans
Measured
56 kt (64 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
40.130, -99.450

Tree damage was reported on the north side of town. Wind gusts estimate based on nearby mesonet measurement.

Hail, Buffalo

When
August 22, 6:55 PM CST
Where
Buffalo County, 8 mi W of Pleasanton
Measured
1.75 in hail
Property damage
$25,000
Crop damage
$250,000
Reported by
Public
Coordinates
40.970, -99.233

Hail, Sherman

When
August 22, 7:09 PM CST
Where
Sherman County, Ashton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.250, -98.820

Thunderstorm Wind, Harlan

When
August 22, 7:53 PM CST
Where
Harlan County, 6 mi NW of Orleans
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.191, -99.530

A wind gust of 63 MPH was recorded by a mesonet station located six miles northwest of Orleans.

Thunderstorm Wind, Harlan

When
August 22, 8:01 PM CST
Where
Harlan County, Alma
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.100, -99.350

Two trees were reported blown down in Alma.

Hail, Franklin

When
August 22, 9:00 PM CST
Where
Franklin County, Franklin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.100, -98.950

Flash Flood, Harlan

When
August 22, 9:00 PM CST to August 23, 3:15 AM CST
Where
Harlan County, 1.04 mi SSE of Oxford to 3.43 mi WNW of Huntley
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$3.0 million
Reported by
Public
Coordinates
40.235, -99.626

Radar estimates and local mesonet/CoCoRaHS stations confirmed a corridor of rainfall amounts from 4 to over 7 inches across this Flash Flood Warning area. The highest measured rainfall amount was 7.13 inches, recorded by a mesonet station located six miles east-southeast of Oxford, with most of this rain falling between 8-11 p.m. CDT. A resident located six miles north-northwest of Orleans reported that School Creek flooded and covered at least one gravel road during the early morning hours...with water getting within 50 feet of his home. The initially-issued Flash Flood Warning was replaced by an Areal Flood Warning that lasted several more hours, as water gradually receded through the morning.

Thunderstorm Wind, Harlan

When
August 22, 10:30 PM CST
Where
Harlan County, 4 mi E of Ragan
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -99.204

A wind gust of 60 MPH was recorded by a mesonet station located four miles east of Ragan.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2021Every state in 2021This day in weather historyWarnings in Nebraska, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986256, 986257, 986258, 986259, 980676, 980677, 980678, 986260, 980680, 980681, 980683, 980682, 980684, 980686, 980687, 980688, 980689, 981606, 980690.